Proteinuria is a known adverse effect of statin use. - GreenMedInfo Summary
An overview of statin-associated proteinuria.
Drug Discov Today. 2006 May ;11(9-10):458-64. PMID: 16635810
Metabolic and Urology Group, New Drug Discovery Research, Ranbaxy Research Laboratories, Gurgaon-122001, Haryana, India. email@example.com
Statins are an established therapeutic modality for the treatment of hypercholesterolemia. Although they generally exhibit a good efficacy and tolerability profile, their reputation has been tarnished as a result of reports of myotoxicity and, more recently, observations of proteinuria. The increased incidence of proteinuria with rosuvastatin was of particular concern, and raised questions about the renoprotective actions of statins. Different hypotheses have been put forward to explain the mechanisms of statin-induced proteinuria. The multifarious effects of statins, independent of their effects on cholesterol-lowering, form the basis of such hypotheses. However, rosuvastatin-associated proteinuria is transient and reversible and even at the highest dose did not affect renal function after prolonged treatment. It would appear that clinically relevant proteinuria is not associated solely with rosuvastatin and might represent a minor class effect of statins with a fairly low incidence. However, definitive proof of this assertion will need to be provided by rigorous testing.